High Cholesterol After Treatment

Last Modified: June 17, 2010

Share article


Question

Dear OncoLink "Ask The Experts,"

Can Chemo and, or Radiation cause a hike in your Cholesterol? On one of my blood test it was 553... Now on meds.

Answer

Christine Hill-Kayser, MD, Assistant Chief Resident in the Department of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:

Some chemotherapy drugs can indeed cause increase in cholesterol levels, as can hormonal agents. Radiation to certain areas of the body (the liver, for example) could theoretically cause this as well, although this is much less common. In addition to cancer treatments causing increased cholesterol, some cancer treatments may also increase other cardiovascular risk factors, such as atherosclerosis (plaque formation) and/or cardiomyopathy. For this reason, attention to your cardiovascular health is particularly important. We recommend regular screening for hypertension and high cholesterol, with appropriate treatment as you are already receiving. In addition, regular exercise and low-fat, low-cholesterol diet are also important. We also recommend reporting any concerning symptoms, such as chest pain, shortness of breath, or leg swelling, to your healthcare provider immediately.

This question and answer was part of the OncoLink Brown Bag Chat Series, Cancer Survivorship Webchat. View the entire transcript here.



I Wish You Knew

How an oncology social worker can improve your cancer experience

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More